Oregon, 2015

Hail in Oregon, June 1, 2015

June 1, 2015 · NWS PDT · 6 events in 3 counties and zones

With a marginal severe weather threat, due to a negative tilted trough pushing through the interior pacific northwest, areas across the northeast mountains would see strong to severe thunderstorms during the early afternoon hours. 75) in Meacham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

With a marginal severe weather threat, due to a negative tilted trough pushing through the interior pacific northwest, areas across the northeast mountains would see strong to severe thunderstorms during the early afternoon hours. Hail reported in inches is as follows: (1.50) 2 miles NNE of Kamela, (this was right along the I-84 corridor between Meacham and La Grande) (1.00) 9 miles W of La Grande, (1.00) 3 miles N of Elgin, (0.88) in the town of Spray, (0.88) in the town of Summerville, and (0.75) in Meacham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 1, 9:20 AM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 9:20 AM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1020 AM PDT MON JUN 1 2015

.UPDATE...A LOW PRESSURE SYSTEM OVER THE NE PAC WILL CONTINUE TO
PUMP MOISTURE INTO OR/WA TODAY WITH SHOWERS AND TSRA EXPECTED.
THE AREAL COVERAGE OF THE SHOWERS/TSRA AND EVEN MORE SO THE
INTENSITY ARE EXPECTED TO INCREASE WITH THE DAYTIME HEATING LATER
TODAY. SOME OF THE STORMS COULD BECOME STRONG ESPECIALLY OVER OUR
EASTERN AREA THAT INCLUDES THE BLUE/WALLOWAS AND THE ZONES WERE
MODIFIED TO MENTION GUSTY WINDS AND SMALL HAIL POSSIBLE HERE. OTHER
THAN SOME MINOR ADJUSTMENTS TO HIGH TEMPS AND SKY THE REMAINDER OF
THE FORECAST APPEARS ON TRACK FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 456 AM PDT MON JUN 1 2015/

SHORT TERM...TODAY THROUGH WEDNESDAY...ANOTHER ACTIVE DAY OF
CONVECTION IS IN STORE FOR TODAY. A NEGATIVELY TILTED UPPER TROUGH
WILL MOVE INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA. THE
SOUTHERLY FLOW AHEAD OF THIS LOW/TROUGH WILL CONTINUE TO PUMP
MOISTURE AND INSTABILITY INTO THE FORECAST AREA. CAPE VALUES AND
NEGATIVE LI'S INCREASE AROUND 12Z THIS MORNING AND THUNDERSTORMS
SHOULD BEGIN TO DEVELOP AGAIN EARLY THIS MORNING JUST AFTER
DAYBREAK. EXPECT THE AREAL COVERAGE AND INTENSITY TO INCREASE
THROUGH THE DAY AS SURFACE HEATING TAKES PLACE. THE BEST CHANCE FOR
STRONG STORM AND POSSIBLY EVEN SEVERE THUNDERSTORMS WILL AGAIN BE
OVER THE NORTHEAST MOUNTAINS...BUT WITH AN AXIS OF UNSTABLE AIR
EXTENDING SOUTHWEST INTO CENTRAL OREGON. THUS EXPECT CENTRAL OREGON
TO BE MORE INVOLVED IN THE CONVECTION TODAY THAN ON SUNDAY. ANOTHER
AREA OF INSTABILITY WILL EXTEND ACROSS THE SIMCOE HIGHLANDS INTO THE
SOUTHERN WASHINGTON CASCADES. AS THE UPPER TROUGH LIFTS TO THE
NORTHEAST TONIGHT A DRIER AND MORE STABLE WESTERLY FLOW WILL DEVELOP
WHICH WILL END THE THUNDERSTORM ACTIVITY FROM WEST TO EAST...WITH
ALL AREAS BECOMING THUNDERSTORM FREE OVERNIGHT TONIGHT. ON TUESDAY
THE ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE AGAIN FROM CENTRAL
OREGON NORTHEAST ACROSS THE BLUE MOUNTAIN EASTWARD IN THE AFTERNOON
WHERE THERE COULD BE MORE AFTERNOON AND EVENING THUNDERSTORMS...BUT
THEY WILL NOT BE AS WIDESPREAD OR AS STRONG AS TODAY. AN OVERALL
TROUGH PATTERN WILL PERSIST THROUGH AT LEAST MIDWEEK WITH SHOWERS
AND THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY OVER THE EASTERN
MOUNTAINS AND CASCADE EAST SLOPES. TEMPERATURES WILL BE ON A COOLING
TREND BEGINNING TODAY AND PERSISTING THROUGH AT LEAST WEDNESDAY WITH
AFTERNOON MAXIMUM READINGS FALLING TO THE LOWER TO MID 70S IN THE
LOWER ELEVATIONS BY WEDNESDAY...WITH MOSTLY 50S TO MID 60S IN THE
MOUNTAINS. WINDS WILL INCREASE IN THE AFTERNOONS AND EARLY EVENINGS
EACH DAY...ESPECIALLY OVER THE OPEN EXPOSED TERRAIN OF THE LOWER
COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS. 88

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A WEAK UPPER LEVEL
TROUGH LOOKS TO CONTINUE TO DEEPEN OVER THE WESTERN U.S. WEDNESDAY
NIGHT AND THURSDAY. THE DEEPENING WOULD BE THE RESULT OF ENERGY
DRIVING SOUTH ALONG THE COAST TOWARDS CALIFORNIA. EXPECT A FEW
LINGERING THUNDERSTORMS WEDNESDAY EVENING OVER THE EASTERN MOST
SECTIONS OF OUR AREA. OTHERWISE LOOK FOR A FEW LINGERING SHOWERS
OVER THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY MORNING. WITH THE
ENERGY DROPPING SOUTH ALONG THE COAST AND LINGERING MOISTURE AND
WARM TEMPS, COULD SEE ISOLATED SHOWERS OVER THE HIGHER TERRAIN
THURSDAY AFTERNOON AND EVENING. ALSO A FEW THUNDERSTORMS MAY DEVELOP
OVER THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST OREGON AT THIS SAME
TIME. THE ENERGY DROPPING SOUTH ALONG THE COAST IS GENERALLY
EXPECTED TO CONTINUE SOUTH, SETTING UP A CUT OFF LOW OVER SOUTHERN
CALIFORNIA THURSDAY NIGHT INTO FRIDAY. THIS WOULD LEAD TO A DRIER
NORTH FLOW OVER THE REGION WITH ONLY LIMITED CHANCES OF SHOWERS OR
THUNDERSTORMS FRIDAY AND SATURDAY. BY SUNDAY, FORECAST CONFIDENCE
BECOMES RATHER LOW AS THE DATA BEGINS TO DIVERGE. THE GFS HAS A
WEAKER RIDGE OVER THE PACNW WITH THE CUT OFF LOW DRIFTING TO
NORTHERN NEVADA. THIS WOULD PUSH MOISTURE AND INSTABILITY INTO OUR
EASTERN AND SOUTHERN ZONES SUNDAY. MEANWHILE THE ECMWF KEEPS A
STRONGER RIDGE OVER THE REGION WHICH SUPPRESSES THE CUT OFF LOW
FURTHER SOUTH FOR CONTINUED WARM AND DRY CONDITIONS. AT THIS TIME
WILL LEAN TOWARDS THE GFS, BUT GO WITH ONLY SLIGHT CHANCE POPS. 90

AVIATION...18Z TAFS...AN UPPER TROUGH MOVING THROUGH THE AREA WILL
CAUSE SCATTERED TO NUMEROUS SHOWERS THROUGH THE PERIOD WITH
THUNDERSTORMS POSSIBLE AT OR NEAR TAF SITES FROM 20Z TO 03Z. GUSTY
WINDS AND SOME BRIEF PERIODS OF MVFR WITH HEAVY RAIN AND CEILINGS
WILL BE POSSIBLE AT KALW...KPSC AND KYKM THROUGH 02Z. CIGS WILL
GENERALLY RUN BETWEEN 8-15 KFT AGL THOUGH LOWER CIGS OF 5-8 KFT AGL
WILL BE DURING PERIOD OF SHOWERS OR WITH ANY THUNDERSTORMS.  WEST TO
NORTHWEST 12 TO 22 KTS AND GUSTY AT ALL SITES THIS AFTERNOON AND
EVENING. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  72  53  70  50 /  60  60  30  20
ALW  74  57  72  55 /  60  60  30  20
PSC  83  58  75  55 /  60  60  30  20
YKM  76  55  69  52 /  60  60  30  20
HRI  79  57  73  54 /  60  60  30  20
ELN  77  53  68  52 /  70  70  40  30
RDM  68  45  63  41 /  60  40  40  20
LGD  74  52  65  48 /  60  70  60  30
GCD  75  48  67  46 /  60  60  60  30
DLS  74  57  69  56 /  60  40  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/

In the hours before

Special weather statement, Jun 1, 11:33 AM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1233 PM PDT MON JUN 1 2015

ORZ502-503-507-012015-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
1233 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UMATILLA AND WEST
CENTRAL UNION COUNTIES UNTIL 115 PM PDT...

AT 1232 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTHERN UMATILLA RESERVATION...OR 10 MILES SOUTHWEST OF
MEACHAM...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEACHAM...KAMELA...THORN HOLLOW AND UMATILLA RESERVATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4526 11845 4534 11867 4572 11850 4558 11810
TIME...MOT...LOC 1932Z 206DEG 21KT 4537 11851

BIEDA

The radar

The Pendleton radar (KPDT), 45 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Umatilla

When
June 1, 12:28 PM PST
Where
Umatilla County, 2.07 mi N of Kamela
Measured
1.5 in hail
Reported by
Public
Coordinates
45.460, -118.380

Public called in a report of ping pong ball sized hail doing significant damage to his car.

Hail, Umatilla

When
June 1, 12:35 PM PST
Where
Umatilla County, 0.84 mi SE of (Meh)meacham
Measured
0.75 in hail
Reported by
Public
Coordinates
45.510, -118.420

Public reported penny sized hail in Meacham.

Hail, Union

When
June 1, 1:25 PM PST
Where
Union County, 2.29 mi SSW of Hilgard
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -118.270

Public reported 1 inch hail followed 20 minutes later by dime sized hail.

Hail, Wheeler

When
June 1, 1:41 PM PST
Where
Wheeler County, 0.49 mi W of Spray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.830, -119.790

Hail, Union

When
June 1, 1:45 PM PST
Where
Union County, 1.19 mi SE of Summerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.490, -118.000

Hail, Union

When
June 1, 2:36 PM PST
Where
Union County, 2.13 mi NNE of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -117.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570556, 570557, 570558, 570559, 570560, 570561.